Complexity and Algorithms for ISOMETRIC PATH COVER on Chordal Graphs and Beyond

Authors Dibyayan Chakraborty, Antoine Dailly, Sandip Das, Florent Foucaud , Harmender Gahlawat , Subir Kumar Ghosh

Thumbnail PDF


  • Filesize: 0.93 MB
  • 17 pages

Document Identifiers

Author Details

Dibyayan Chakraborty
  • Univ Lyon, CNRS, ENS de Lyon, Université Claude Bernard Lyon 1, LIP UMR5668, France
Antoine Dailly
  • G-SCOP, Univ. Grenoble-Alpes, Grenoble, France
Sandip Das
  • Indian Statistical Institute, Kolkata, India
Florent Foucaud
  • Université Clermont-Auvergne, CNRS, Mines de Saint-Étienne, Clermont-Auvergne-INP, LIMOS, 63000 Clermont-Ferrand, France
  • Univ. Orléans, INSA Centre Val de Loire, LIFO EA 4022, F-45067 Orléans Cedex 2, France
Harmender Gahlawat
  • Ben-Gurion University of the Negev, Beer-Sheva, Israel
  • Indian Statistical Institute, Kolkata, India
Subir Kumar Ghosh
  • Ramakrishna Mission Vivekananda Educational and Research Institute, Kolkata, India


We thank Vincent Limouzy, Joydeep Mukherjee, Lucas Pastor and Jean-Florent Raymond for initial discussions on the topic of this paper.

Cite AsGet BibTex

Dibyayan Chakraborty, Antoine Dailly, Sandip Das, Florent Foucaud, Harmender Gahlawat, and Subir Kumar Ghosh. Complexity and Algorithms for ISOMETRIC PATH COVER on Chordal Graphs and Beyond. In 33rd International Symposium on Algorithms and Computation (ISAAC 2022). Leibniz International Proceedings in Informatics (LIPIcs), Volume 248, pp. 12:1-12:17, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2022)


A path is isometric if it is a shortest path between its endpoints. In this article, we consider the graph covering problem Isometric Path Cover, where we want to cover all the vertices of the graph using a minimum-size set of isometric paths. Although this problem has been considered from a structural point of view (in particular, regarding applications to pursuit-evasion games), it is little studied from the algorithmic perspective. We consider Isometric Path Cover on chordal graphs, and show that the problem is NP-hard for this class. On the positive side, for chordal graphs, we design a 4-approximation algorithm and an FPT algorithm for the parameter solution size. The approximation algorithm is based on a reduction to the classic path covering problem on a suitable directed acyclic graph obtained from a breadth first search traversal of the graph. The approximation ratio of our algorithm is 3 for interval graphs and 2 for proper interval graphs. Moreover, we extend the analysis of our approximation algorithm to k-chordal graphs (graphs whose induced cycles have length at most k) by showing that it has an approximation ratio of k+7 for such graphs, and to graphs of treelength at most 𝓁, where the approximation ratio is at most 6𝓁+2.

Subject Classification

ACM Subject Classification
  • Theory of computation → Design and analysis of algorithms
  • Shortest paths
  • Isometric path cover
  • Chordal graph
  • Interval graph
  • AT-free graph
  • Approximation algorithm
  • FPT algorithm
  • Treewidth
  • Chordality
  • Treelength


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. I. Abraham, C. Gavoille, A. Gupta, O. Neiman, and K. Talwar. Cops, robbers, and threatening skeletons: Padded decomposition for minor-free graphs. SIAM Journal on Computing, 48(3):1120-1145, 2019. Google Scholar
  2. M. Aigner and M. Fromme. A game of cops and robbers. Discrete Applied Mathematics, 8(1):1-12, 1984. Google Scholar
  3. G. Andreatta and F. Mason. Path covering problems and testing of printed circuits. Discrete Applied Mathematics, 62(1-3):5-13, 1995. Google Scholar
  4. R. Belmonte, P. A. Golovach, P. Heggernes, P. van’t Hof, M. Kamiński, and D. Paulusma. Detecting fixed patterns in chordal graphs in polynomial time. Algorithmica, 69(3):501-521, 2014. Google Scholar
  5. M. Cáceres, M. Cairo, B. Mumey, R. Rizzi, and A. I. Tomescu. Sparsifying, shrinking and splicing for minimum path cover in parameterized linear time. In Proceedings of the 2022 ACM-SIAM Symposium on Discrete Algorithms, SODA 2022, Virtual Conference / Alexandria, VA, USA, January 9 - 12, 2022, pages 359-376. SIAM, 2022. Google Scholar
  6. D. Chakraborty, S. Das, F. Foucaud, H. Gahlawat, D. Lajou, and B. Roy. Algorithms and complexity for geodetic sets on planar and chordal graphs. In Proceedings of the 31st International Symposium on Algorithms and Computation, ISAAC 2020, volume 181 of LIPIcs, pages 7:1-7:15, 2020. Google Scholar
  7. D. G. Corneil, S. Olariu, and L. Stewart. Computing a dominating pair in an asteroidal triple-free graph in linear time. In Workshop on Algorithms and Data Structures, pages 358-368. Springer, 1995. Google Scholar
  8. T. Davot, L. Isenmann, and J. Thiebaut. On the approximation hardness of geodetic set and its variants. In Proceedings of the 27th International Computing and Combinatorics Conference, COCOON 2021, volume 13025 of Lecture Notes in Computer Science, pages 76-88. Springer, 2021. Google Scholar
  9. R. P. Dilworth. A decomposition theorem for partially ordered sets. Annals of Mathematics, 51(1):161-166, 1950. Google Scholar
  10. Y. Dourisboure and C. Gavoille. Tree-decompositions with bags of small diameter. Discrete Mathematics, 307(16):2008-2029, 2007. Google Scholar
  11. V. Dujmović, G. Joret, P. Micek, P. Morin, T. Ueckerdt, and D. R. Wood. Planar graphs have bounded queue-number. Journal of the ACM (JACM), 67(4):1-38, 2020. Google Scholar
  12. Maël Dumas, Florent Foucaud, Anthony Perez, and Ioan Todinca. On graphs coverable by k shortest paths. In Proceedings of the 33rd International Symposium on Algorithms and Computation, ISAAC 2022, LIPIcs. Schloss Dagstuhl - Leibniz-Zentrum für Informatik, 2022. Google Scholar
  13. D. C. Fisher and S. L. Fitzpatrick. The isometric number of a graph. Journal of Combinatorial Mathematics and Combinatorial Computing, 38(1):97-110, 2001. Google Scholar
  14. S. L. Fitzpatrick, R. J. Nowakowski, D. A. Holton, and I. Caines. Covering hypercubes by isometric paths. Discrete Mathematics, 240(1-3):253-260, 2001. Google Scholar
  15. D. Fulkerson and O. Gross. Incidence matrices and interval graphs. Pacific journal of mathematics, 15(3):835-855, 1965. Google Scholar
  16. D. R. Fulkerson. Note on dilworth’s decomposition theorem for partially ordered sets. Proceedings of the American Mathematical Society, 7:701-702, 1956. Google Scholar
  17. C. Gavoille, M. Katz, N. A. Katz, C. Paul, and D. Peleg. Approximate distance labeling schemes. In ESA, pages 476-487. Springer, 2001. Google Scholar
  18. J. Guo, R. Niedermeier, and J. Uhlmann. Two fixed-parameter algorithms for vertex covering by paths on trees. Information Processing Letters, 106(2):81-86, 2008. Google Scholar
  19. P. Heggernes, D. Meister, and C. Papadopoulos. A new representation of proper interval graphs with an application to clique-width. Electronic Notes in Discrete Mathematics, 32:27-34, 2009. Google Scholar
  20. L. Kellerhals and T. Koana. Parameterized complexity of geodetic set. In IPEC, volume 180, pages 20:1-20:14, 2020. Google Scholar
  21. C. V. G. C. Lima, V. F. dos Santos, J. H. G. Sousa, and S. A. Urrutia. On the computational complexity of the strong geodetic recognition problem, 2022. URL:
  22. W. Lochet. A polynomial time algorithm for the k-disjoint shortest paths problem. In SODA, pages 169-178, 2021. URL:
  23. P. D. Manuel. On the isometric path partition problem. Discussiones Mathematicae: Graph Theory, 41(4):1077-1089, 2021. Google Scholar
  24. P. D. Manuel, S. Klavžar, A. Xavier, A. Arokiaraj, and E. Thomas. Strong geodetic problem in networks. Discussiones Mathematicae Graph Theory, 40(1):307-321, 2018. Google Scholar
  25. A. Mohammed and F. F. Dragan. Slimness of graphs. Discrete Mathematics & Theoretical Computer Science, 21, 2019. Google Scholar
  26. Simeon C. Ntafos and S. Louis Hakimi. On path cover problems in digraphs and applications to program testing. IEEE Transactions on Software Engineering, SE-5(5):520-529, 1979. Google Scholar
  27. J. Pan and G. J. Chang. Isometric-path numbers of block graphs. Information processing letters, 93(2):99-102, 2005. Google Scholar
  28. J. Pan and G. J. Chang. Isometric path numbers of graphs. Discrete mathematics, 306(17):2091-2096, 2006. Google Scholar
  29. N. Robertson and P. D. Seymour. Graph minors. XIII. The disjoint paths problem. Journal of Combinatorial Theory, Series B, 63(1):65-110, 1995. Google Scholar
  30. M. Thiessen and T. Gaertner. Active learning of convex halfspaces on graphs. In Proceedings of the 35th Conference on Neural Information Processing Systems, NeurIPS 2021, volume 34, pages 23413-23425. Curran Associates, Inc., 2021. URL:
  31. R. van Bevern, R. Bredereck, L. Bulteau, J. Chen, V. Froese, R. Niedermeier, and G. J. Woeginger. Partitioning perfect graphs into stars. Journal of Graph Theory, 85(2):297-335, 2017. Google Scholar